MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 11355035
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for evaluation as the screw was discarded after the revision and the rod was left in-situ.It is unknown if the patient followed post-operative physical restrictions.Radiographs, interviews and the review of similar complaints suggest that the rod separations are the result of incomplete lock screw final tightening, insufficient rod length, cross-threaded lock screws and or rod contouring/reduction challenges.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: ¿ bending, fracture or loosening of implant component(s): loss of fixation." ".Care should be taken to insure that all components are ideally fixated prior to closure.All implants should be used only with the appropriately designated instrument (reference surgical technique)." '.All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw." ".The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct.Cross connectors are designed specific to the rod diameter and cannot be used on the tapered section of tapered rods.If using cross connectors on tapered rods, only attach them on constant diameter rod sections.All set screws should be final-tightened with the counter- torque and torque t-handle.Do not final-tighten through compression instruments in the set, as the rod may not be able to normalize to the tulip." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Step 4: rod & lock screw insertion after cutting the rod to length and contouring, place the rod into the implants and insert lock screws to provisionally secure the rod.The rod holder may be used to assist in placing the rod.Use the longitudinal lines to ensure the rod is placed in proper sagittal alignment.To release the rod, depress the button at the center of the proximal ratchet.The multi-load lock screw starter can be used to deliver up to eight lock screws when no reduction is required.To turn the gray central sleeve counterclockwise to fully retract the distal sleeve.To insert the distal end into the lock screw (5.5 or 6.0mm, cannulated only), ensuring the silver side of the lock screw is facing up.To once the lock screws have been loaded, turn the central sleeve clockwise to compress the lock screws together.Do not hold onto the central sleeve during lock screw delivery, as this will cause the distal sleeve to retract, preventing adequate compression of the lock screws.To after delivery of each lock screw, rotate the central sleeve clockwise until resistance is felt prior to delivering the next lock screw.Tip: the lock screws on the multi-load lock screw starter must be compressed by the central sleeve after delivery of each lock screw to ensure proper engagement into the tulip.If reduction is required, use the lock screw starter to load a single lock screw and deliver down the reducer of choice.".
 
Event or Problem Description
On (b)(6) 2019 patient underwent an interbody fusion procedure with posterior fixation at s1-l2 levels without a reported issues.During a routine follow up radiographs identified that a rod pulled out of the set screw at the bottom of the construct.On (b)(6) 2019 a revision procedure took place, replacing the lock screw and securing the rod.No patient harm reported.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key8516680
Report Number2031966-2019-00184
Device Sequence Number19278454
Product Code NKB
UDI-Device Identifier00887517504999
UDI-Public887517504999
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number11355035
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2019
Initial Report FDA Received Date04/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1